Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 12, NWS Atlanta, GA

January 6, 2020Johnson County, Washington County, Wilkinson County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 6, 2020, 3:39 PM EST for Johnson County, Washington County, Wilkinson County, Georgia. It took effect at Jan 7, 2020, 3:24 AM EST. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Jan 6, 2020, 3:39 PM EST (20:39 UTC)
In effect from
Jan 7, 2020, 3:24 AM EST
Expired
Jan 7, 2020, 1:32 PM EST
In force
10 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, GA, Washington County, GA, Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 37 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Oconee River below Oconee (OCNG1). The gauge peaked at 16.77 ft at Jan 7, 2020, 12:00 PM EST.

actionminormoderate152001/0601/0701/08
Action stage
14 ft
Minor stage
17 ft
Moderate stage
21 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02223248, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

690 
WGUS42 KFFC 062039
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
339 PM EST Mon Jan 6 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC167-303-319-071038-
/O.NEW.KFFC.FL.W.0012.200107T0824Z-200108T1312Z/
/OCNG1.1.ER.200107T0824Z.200107T1800Z.200108T0712Z.NO/
339 PM EST Mon Jan 6 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Oconee River near Oconee.
* From late tonight until Wednesday morning.
* At 3 PM Monday the stage was 15.8 feet and rising.
* Minor flooding is forecast.
* Flood stage is 17 feet.
* Forecast to rise above flood stage by early tomorrow and continue 
  to rise to near 17.7 feet by tomorrow early afternoon. The river 
  will fall below flood stage by early Wednesday morning.
* At 18 feet...The water level begins to flood portions of the dirt
  parking lot area near the Old Balls Ferry Road boat ramp...just 
  upstream and rightbank from the Georgia Highway 57 bridge. Minor 
  flooding continues in the woodlands near the river.
  

&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$
4 follow-up statements
792 
WGUS82 KFFC 070156
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
856 PM EST Mon Jan 6 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties 

 
GAC167-303-319-071555-
/O.EXT.KFFC.FL.W.0012.200107T0936Z-200108T1200Z/
/OCNG1.1.ER.200107T0936Z.200107T1800Z.200108T0600Z.NO/
856 PM EST Mon Jan 6 2020

...Flood Warning extended until Wednesday morning...The Flood Warning
continues for
  The Oconee River near Oconee.
* From early tomorrow until Wednesday morning.
* At 8 PM Monday the stage was 16.2 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 17 feet.
* Forecast to rise above flood stage by early tomorrow and continue 
  to rise to near 17.6 feet by tomorrow early afternoon. The river 
  is expected to fall below flood stage by early Wednesday morning.
* At 18 feet...The water level begins to flood portions of the dirt
  parking lot area near the Old Balls Ferry Road boat ramp...just 
  upstream and rightbank from the Georgia Highway 57 bridge. Minor 
  flooding continues in the woodlands near the river.
  

&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$
399 
WGUS82 KFFC 071139
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
639 AM EST Tue Jan 7 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties 

 
GAC167-303-319-080138-
/O.EXT.KFFC.FL.W.0012.000000T0000Z-200108T0600Z/
/OCNG1.1.ER.200107T1600Z.200107T1800Z.200108T0000Z.NO/
639 AM EST Tue Jan 7 2020

The Flood Warning continues for
  The Oconee River near Oconee.
* From late this morning until late tonight.
* At 6 AM Tuesday the stage was 16.7 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 17 feet.
* Forecast to rise above flood stage by late this morning and 
  continue to rise to near 17.1 feet by this afternoon. The river will
  fall below flood stage by this evening.
* At 17 feet...Flood stage is reached. The water level reaches the 
  top of the Old Balls Ferry Road boat ramp...just upstream and 
  rightbank from the Georgia Highway 57 bridge. Minor flooding of 
  woodlands near the river occurs.
  

&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$
633 
WGUS82 KFFC 071401
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
901 AM EST Tue Jan 7 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties 

 
GAC167-303-319-080400-
/O.EXT.KFFC.FL.W.0012.000000T0000Z-200108T0800Z/
/OCNG1.1.ER.200107T2100Z.200108T0000Z.200108T0200Z.NO/
901 AM EST Tue Jan 7 2020

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Oconee River near Oconee.
* From late this afternoon until late tonight.
* At 8 AM Tuesday the stage was 16.8 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 17 feet.
* Forecast to rise above flood stage by late this afternoon and 
  continue to rise to near 17.1 feet by this evening. The river will 
  fall below flood stage by tonight.
* At 17 feet...Flood stage is reached. The water level reaches the 
  top of the Old Balls Ferry Road boat ramp...just upstream and 
  rightbank from the Georgia Highway 57 bridge. Minor flooding of 
  woodlands near the river occurs.
  

&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$
878 
WGUS82 KFFC 071832
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
132 PM EST Tue Jan 7 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Oconee River near Oconee affecting Johnson...Washington and 
  Wilkinson Counties

 
GAC167-303-319-071902-
/O.CAN.KFFC.FL.W.0012.000000T0000Z-200108T0800Z/
/OCNG1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
132 PM EST Tue Jan 7 2020

The Flood Warning is cancelled for
  The Oconee River near Oconee.
* This takes effect immediately.
* At 1 PM Tuesday the stage was 16.7 feet...and 
  falling.
* Flood stage is 17 feet.
* The river will continue to fall.

  

&&

LAT...LON 3284 8303 3288 8298 3279 8292 3267 8289
      3265 8298 3278 8300             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 6, 2:52 PM EST, 47 minutes earlier.

Area forecast discussion, Jan 6, 2:52 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
252 PM EST Mon Jan 6 2020

.SHORT TERM /Tonight through Tuesday Night/...
The upper-level pattern remains highly progressive through the short
term period, with a quick-moving shortwave expected to sweep through
the Ohio/Tennessee Valley region tonight and early Tuesday. At the
surface, a weak cold front will push eastward through Georgia during
the overnight hours and into Tuesday morning. With the best mid to
upper level forcing remaining north of the forecast area near the
shortwave and only limited moisture return ahead of the front, only
scattered light to moderate rain showers are expected across north
Georgia. Temperatures should remain warm enough for all
precipitation associated with this system to be liquid, although
brief periods of mixed precipitation cannot be ruled out in the
highest elevations of northeast Georgia during the early morning
hours. Instability appears to be very limited, so any mention of
thunder has been left out of the forecast.

Showers across north Georgia will quickly diminish from west to east
during the daytime Tuesday, with precipitation exiting the forecast
area entirely by the afternoon. Northwesterly low-level flow then
sets up over the forecast area behind the front. Breezy
northwesterly winds can therefore be expected during the afternoon
and evening Tuesday, with magnitudes of 10-15 kts across the area
and some gusts reaching as high as 25 kts. Surface high pressure and
nearly zonal flow aloft will allow for clear skies and cool,
seasonal conditions on Tuesday night and into Wednesday morning.

King

.LONG TERM /Wednesday through Monday/...
Extended forecast is very similar to the previous package with
main concern being the potent system late in the week. Have
refreshed grids with the latest model guidance, though similar in
timing and coverage. Biggest change was in max and min
temperatures through the weekend with latest solutions a degree or
two higher than previous. Otherwise, the previous forecast
discussion still applies and is included below.

31

/Issued 305 AM EST Mon Jan 6 2020/

The long-term forecast period will begin on a quiet note before
ramping up into a much more active weather pattern by late in the
week. Surface high pressure overhead and zonal flow aloft will bring
sunny skies and temperate conditions Wednesday. While dry weather
will persist into Thursday, surface flow will become southeasterly
as the high shifts northeast off the Atlantic coast. Meanwhile,
southwest flow aloft will build across the region as the large scale
upper trough begins to dig across the Rockies. Rain chances will
increase rapidly from Thursday night into Friday, especially across
north Georgia amid this southwest flow and quick moisture return.

The threat for heavy rainfall and thunderstorms for our area looks
to increase most appreciably through the day Saturday as the
vigorous upper trough treks into the Arklatex region and a surface
low develops. Widespread rain and thunderstorms will then spread
east as the surface low moves northeastward through the Tennessee
Valley and the corresponding surface front pushes into the area.
While model agreement has increased, some timing discrepancies
remain. The GFS favors a slightly faster progression, bringing the
system across the area during the day Saturday while the ECMWF, on
the other hand, is delayed into Saturday night. Regardless, the
concern for heavy rainfall and strong to severe thunderstorms will
increase on Saturday as this storm system impacts the area. Rainfall
totals of 2-4" with locally higher amounts will be possible across
north Georgia which will obviously increase flooding concerns into
the weekend given antecedent conditions.

A progressive weather pattern will remain in place through the end
of the long term with perhaps a brief break from the rainfall on
Sunday coming to a quick end by Monday into early next week.
Temperatures will run above normal to well above normal through the
forecast period.

RW

&&

.AVIATION...
18Z Update...
Primarily VFR conditions are expected through the early parts of the
forecast period. MVFR ceilings are expected to build across far
north Georgia and develop over the metro sites and AHN around 09Z
Tuesday morning, associated with an area of light to moderate
showers. A PROB30 for -SHRA has been maintained across the
northern sites during the early morning hours Tuesday. MVFR
ceilings and -SHRA are not currently anticipated as far south as
CSG/MCN. Light W winds to start the period will shift to SW at
5-10 kts in the early morning around 08-09Z. As the -SHRA clears
away from the northern sites by 13Z, winds will back to W to NW
and increase to 10- 15 kts with gusts as high as 25 kts.

//ATL Confidence...18Z Update...
High confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          43  57  34  58 /  30  40   0   0
Atlanta         45  55  34  56 /  40  40   0   0
Blairsville     38  49  29  52 /  60  60   0   0
Cartersville    43  54  31  57 /  50  40   0   0
Columbus        46  60  35  62 /  20  20   0   0
Gainesville     43  53  34  56 /  50  50   0   0
Macon           44  62  34  61 /  10  20   0   0
Rome            43  54  31  57 /  50  40   0   0
Peachtree City  44  57  33  59 /  30  30   0   0
Vidalia         44  64  37  62 /   0   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....31
AVIATION...King
Hazardous weather outlook, Jan 6, 2:53 PM EST, 46 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EST Mon Jan 6 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EST Mon Jan 6 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Heavy rainfall will be possible Friday into Saturday as a strong
storm system pushes into the area, especially across north
Georgia. The chance for thunderstorms will also increase Saturday
into Saturday night. While uncertainty remains regarding specific
timing and impacts, there may be a threat for strong to severe
thunderstorms Saturday and Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.